Format

Send to

Choose Destination
Conn Med. 2007 Feb;71(2):89-91.

Clenbuterol toxicity: an emerging epidemic. A case report and review.

Author information

1
University of Connecticut, Hoffman Heart Institute, St. Francis Hospital and Medical Center, Hartford, USA.

Abstract

A 55-year-old Hispanic male found unresponsive at home was brought to our emergency department. The patient was found to have rapid atrial fibrillation and acute inferior ST-elevation myocardial infarction on electrocardiogram. Cardiac catheterization failed to reveal any significant stenotic lesions in the coronary arteries. Initial laboratory studies revealed leukocytosis, hypokalemia, hyperglycemia, an anion-gap metabolic acidosis, as well as an osmolal-gap. Initial toxicology screen was negative. The patient was admitted to the Cardiac Intensive Care Unit. After 24 hours of appropriate medical management the clinical picture had improved. Further blood analysis revealed the presence of clenbuterol. Clenbuterol is a long-acting B-2 agonist used in veterinary medicine. Several patients in the Northeast have recently presented with a similar constellation of symptoms attributed to use of heroin adulterated with clenbuterol.

PMID:
17393901
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center